Blurred Vision & Blood Sodium Levels

...

Many people experience natural vision changes, requiring an update in an eyeglass or contact lens prescription every year or two. In other instances, blurred vision may result from eye diseases such as macular degeneration or diabetic retinopathy, serious eye conditions that could lead to permanent vision loss. However, other factors could play a role. Knowing if your sodium levels could cause blurred vision may help you narrow down the cause of your vision changes.

Low Levels

Low blood sodium levels, a condition known as hyponatremia, does not have a known, direct effect on your vision. Low blood sodium may occur from consuming large quantities of water, certain medications or drug use, as well as health conditions such as hypothyroidism. Symptoms may include fatigue, headache, loss of appetite and muscle spasms. You may experience upset stomach, confusion and irritability.

High Levels

If you have high blood sodium levels, you have a condition known as hypernatremia. This condition does not have any known connection to vision changes. Hypernatremia may result from fluid loss or poor fluid intake, as well as health conditions and medication side effects. Symptoms of hypernatremia include increased thirst, upset stomach, changes in heart rhythm and irritability. In severe cases, seizures and coma may also occur.

Examination

Your doctor must test your blood to determine your sodium levels. Based on findings from the lab work, your doctor will prescribe treatment to bring your sodium levels into balance. Blurred vision will not stem from abnormal sodium levels, and you will need to contact an eye doctor for an evaluation of these symptoms. She will determine if a change in your eyewear prescription may solve your vision changes, and, if not, she will examine your eyes for signs of eye conditions that can result in vision changes.

Considerations

Any time you experience vision changes, particularly if those changes occur suddenly, contact your eye doctor right away. A sudden decrease in vision may indicate bleeding at the back of the eye, a retinal detachment or another serious condition. If these sudden changes occur during the evening or weekend, contact the eye doctor on call and explain your symptoms, or seek emergency medical care from your local hospital. As well, if you have symptoms of high or low sodium levels, contact your doctor immediately.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.